All services are currently being conducted remotely via Telehealth

Suggestions for MRI Contrast Dye Side-Effects

by | Sep 27, 2012 | Alternative Treatments, Personal Experiences, Practical Suggestions | 12 comments

MRI Contrast Dye Side-Effects

Years ago after undergoing an MRI, I experienced side effects from the contrast dye used in an MRI scan to enhance image quality. The dye, a “contrast agent”, contains a metal called gadolinium, which is injected into the body during an MRI to improve the clarity of the images thus increasing the diagnostic accuracy.

Dr. Diane has bad reaction to MRI dyeI did not experience an allergic reaction. I didn’t have hives or itching. What I experienced was muscle weakness and joint pain all over my body, especially in the hips and legs that lasted for several days.

When I called the neurologist’s office about the side effects, they told me to call my primary care physician. The primary care office said call the MRI technician, and so on into several hours later. Finally, I got a hold of the primary doctor who said to drink lots of fluids to rid my body of the contrasting dye which should be out of my system in 3 days.

In addition to their recommendation of drinking lots of fluids, I explored alternative methods to help relieve the pain and symptoms of locked hips, joint pain and muscle weakness I was still suffering from a few days after the MRI.

As a Bach Flower practitioner, I looked up which remedies I could use to help relieve my pain and symptoms.  I took Rescue Remedy, Olive, Crab Apple, and Sweet Chestnut Flower Essences. Along with this, as a practitioner of aromatherapy, I used Young Living Essential Oils, specifically, Endoflex, on my kidneys.  I also had lymphatic massage by Wendy, our Massage Therapist who specializes in Muscle Release Technique, to help detoxify my system from the dye.  These methods got me feeling better and helped rid my body of the chemicals.

FDA Warnings and Lawsuits

Apparently, I am not the only one to experience such side effects. In recent years, the safety of gadolinium-based contrast agents (GBCAs) has been a topic of concern in the field of radiology. The Debate Over Gadolinium MRI Contrast Toxicity, explains how the safety of gadolinium became a concern after a 2014 study shows the contrasting agent is deposited and retained in the brain.

Gadavist (gadobutrol), one of the commercially marketed GBCAs, is used to detect and view disrupted areas of the brain and abnormal activity of the central nervous system.

Gadavist side effects include:

  • headache,
  • nausea,
  • vomiting,
  • feeling unwell (malaise),
  • dizziness,
  • abnormal or unpleasant taste in your mouth,
  • feeling hot,
  • numbness or tingly feeling,
  • itching or rash,
  • skin redness, or
  • injection site reactions (cold feeling, warmth, pain, or burning).

 

According to the FDA, GCBAs are mostly eliminated from the body through the kidneys, but trace amounts may remain in the brain, bones, skin and other parts of the body for several months, even years.

FDA Issues Tougher Warning on MRI Dye Tied to Brain Effects

In December 2017, the US Food and Drug Administration called for stricter warnings and more research into the use of gadolinium, as discussed in the HealthDay news article. These warnings come off the heels of lawsuit filed by actor Chuck Norris and his wife Gena, alleging Mrs. Norris became ill from gadolinium use during her MRI scans. The Norris’s lawsuit sparks debate over the risks of gadolinium-based contrast agents (GBCAs), as discussed in a CBS News article.

In their lawsuit, Chuck and Gena Norris argued the contrasting agent caused Gena to experience “multiple, debilitating bouts of pain and burning throughout her body” suffering long-term damage. She has experienced weakness, numbness, and violent shaking, and has since suffered damage to her kidneys, trouble breathing, and cognitive deficits.  The Norrises are seeking more than $10 million in damages from companies citing they should have been warned of the risks.  They are now working together to raise awareness about the dangers and health risks associated with MRI contrast agents.

No Patient Information Issued

Recently, a friend of mine had an MRI.  The next day she was dizzy, sick to her stomach, and had pains throughout her body.  She had no idea that what she was experiencing could have been a reaction to the contrast dye, as she was never made aware of any side-effects of gadolinium-based contrasting agents (GBCAs).

I was very surprised that she was not informed, because in December 2017 the FDA issued a new Safety Announcement related to gadolinium-based contrast agents (GBCAs) administered for MRIs.  The announcement outlined the requirement that patients should read the Medication Guide prior to their MRI. Further, in May 2018, the FDA issued an update to the requirement that patients be given the Medication Guides in advance of their MRIs allowing time to read and understand the risks associated with gadolinium-based contrasting agents (GBCAs).

In September 2018, an FDA panel called for a warning to be added to the agents’ labels. The warning specifies that trace amounts of gadolinium may be retained in various organs, including the skin, bone and brain.

Suggestions

In order to AVOID being in my situation, or in case any of you ever end up in my situation, here are some helpful suggestions I received from others!  I am NOT recommending or endorsing the following, they are just suggestions from others in response to my experience:

“For getting the MRI dye out of your system faster, drink one of the diuretic herbal teas as well as water. You’re reaction does sound like an allergic one, even though you’re not having hives,etc. These are things I’ve tried to prevent reactions to the MRI contrast dye:

  • Adrenal support.  I like ‘Adrenal Pep’ by Apex Energetics. Standard Process and NF formulas have good preparations, too.
  • Extra vitamin C on the day of the exam.
  • No coffee (or caffeine in general) Coffee antidotes the homeopathic remedies anyway.
  • Get a small sample of the dye to be used and have a homeopathic remedy made from it. This has worked well for me.”
    -Mark Langer

    “I know it is frustrating dealing with multiple doctors. I agree that they handled things wrong, but if they had handed you an information sheet saying, ‘if you experience any reactions, drink fluids and take ibuprofen or acetaminophen. If the reactions get worse or there is any swelling, etc etc call your doctor immediately’, or something similar.

I recommend also showers or baths in water that feels appropriate, and take it easy on yourself for a few days. If things don’t resolve, then they will certainly advise something more intense. I have heard of reactions to the various contrast dyes. Each person has their own individual reaction–some would be more sensitive than others.

Unless you have kidney issues, it seems to me that letting your body do what it does best: work towards the stasis of being healthy–that would be the best option until something else is needed.” -Sue Morrow

“Flushing with water was probably the best advice given I agree with Sue Morrrow unless you have kidney problems try to get yourself as healthy as possible (exercise, eating properly).” – Michael Gray

“Contrast dye broke me out in major hives before my bypass to repair the aorta but Benadryl can help.” – Shawn Mabe

“My last MRI the doctors decided not to add the dye… you’ll need to alert all your future doctors and the radiologist of this… so it does not happen again… I do tend to get the hives and asthma… and am allergic to some metals… haha can’t even wear eyeshadows with Mica… guess I will have to do without the sparkles… FEEL BETTER…”  – Anne Huber

Thanks to all of the above individuals for their help and support!

Advice

If you need an MRI, it is best to discuss the use and risks of gadolinium-based contrast agents (GBCAs) with your doctor prior to scheduling the procedure.  Gadolinium toxicity is often overlooked in patients suffering ongoing symptoms after an MRI.  In some case, they have been misdiagnosed with arthritis, Lyme disease, and even ALS.  If you had an MRI and experience other symptoms, talk to your doctor about the possibility of gadolinium poisoning.
CONTACT DR. DIANE®

Dr. Diane® Roberts Stoler, Ed.D.
7 Hodges Street
N. Andover, MA 01845
Phone: (800) 500-9971
Sign up for our newsletter.

FOLLOW US ON:
CATALYST FOR CHANGE

Dr. Diane is a catalyst for change

Image Credit Elaine Boucher

Within each person shines an inner light that illuminates our path and is the source of hope. Illness, trauma, suffering and grief can diminish the light and shroud hope. I am a catalyst for hope and change, offering a way to rekindle this inner light.

Pin It on Pinterest

Share This